Toxicology: tricyclic antidepressant overdose: practice question

A General Medicine question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

General Medicine · Toxicology: tricyclic antidepressant overdose

Sample item

A 30-year-old woman is found drowsy after ingesting a large number of amitriptyline tablets. She has dilated pupils, dry mouth, tachycardia and a seizure. The ECG shows a QRS duration of 140 ms. What is the most appropriate treatment?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Intravenous sodium bicarbonate

Tricyclics block cardiac fast sodium channels (widening the QRS), muscarinic receptors, alpha-1 receptors and reuptake of noradrenaline. A QRS above 100 ms, hypotension or arrhythmia is treated with sodium bicarbonate, which supplies sodium and raises pH to reduce channel blockade, and seizures are treated with benzodiazepines. Physostigmine and flumazenil can provoke seizures or asystole.

Option by option

  • A. Intravenous physostigmine

    Physostigmine can cause seizures and asystole in tricyclic overdose.

  • B. Intravenous procainamide

    Procainamide is a class IA sodium channel blocker and further widens the QRS.

  • C. Intravenous sodium bicarbonate (correct)

    Correct. Sodium loading and alkalinisation reverse sodium channel blockade and narrow the QRS.

  • D. Intravenous flumazenil

    Flumazenil lowers the seizure threshold and can precipitate convulsions in tricyclic overdose.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More General Medicine questions

Questions about this General Medicine question

What is the answer to this General Medicine question?

The best answer is C, Intravenous sodium bicarbonate. Tricyclics block cardiac fast sodium channels (widening the QRS), muscarinic receptors, alpha-1 receptors and reuptake of noradrenaline.

Why is "Intravenous physostigmine" not the answer?

Physostigmine can cause seizures and asystole in tricyclic overdose.

Why is "Intravenous procainamide" not the answer?

Procainamide is a class IA sodium channel blocker and further widens the QRS.

Why is "Intravenous flumazenil" not the answer?

Flumazenil lowers the seizure threshold and can precipitate convulsions in tricyclic overdose.

What concept does this question test?

It tests Toxicology: tricyclic antidepressant overdose in General Medicine. A QRS above 100 ms, hypotension or arrhythmia is treated with sodium bicarbonate, which supplies sodium and raises pH to reduce channel blockade, and seizures are treated with benzodiazepines. Physostigmine and flumazenil can provoke seizures or asystole.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Toxicology: tricyclic antidepressant overdose?

For each disease know the classic presentation, the best test, and the first-line treatment. Then use the flashcards and the other General Medicine questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.